Sturm-Liouville eigenvalue problems for half-linear ordinary differential equations. (English) Zbl 1006.34025

The authors consider the half-linear Sturm-Liouville eigenvalue problem \[ \begin{gathered} (p(t)|x'|^{\alpha-1}x')'+\lambda q(t)|x|^{\alpha-1}x=0, \qquad a\leq t\leq b,\tag{HL}\\ Ax(a)-A'x'(a)=0,\qquad Bx(b)+B'x'(b)=0,\end{gathered} \] where \(\alpha>0\) is a constant, \(p,q\) are real-valued continuous functions on \([a,b]\) with \(p(t)>0\) and \(\lambda\) is a real parameter. The function \(q(t)\) may change its sign in \([a,b]\). The main purpose of the paper is to extend the classical Sturm-Liouville eigenvalue problem for the linear equation \((p(t)x')'+\lambda q(t)x=0\), which is a special case of the above equation when \(\alpha=1\), in a natural way to the more general half-linear equation. More precisely, it is proved the following result:
If \(AA'\geq 0\), \(BB'\geq 0\), \(A^2+B^2\neq 0\), and \(q(t)\) takes both positive value and negative value on \([a,b]\), then the totality of eigenvalues of (HL) consists of two sequences \(\{\lambda_n^+\}_{n=0}^\infty\) and \(\{\lambda_n^-\}_{n=0}^\infty\) such that \(\dots<\lambda_n^-<\dots<\lambda_1^-<\lambda_0^-<0<\lambda_0^+<\lambda_1^+< \dots<\lambda_n^+<\dots\) and \(\lim_{n\to\infty}\lambda_n^+=+\infty\), \(\lim_{n\to\infty}\lambda_n^-=-\infty\). The eigenfunctions associated with \(\lambda=\lambda_n^+\) and \(\lambda_n^-\) have exactly \(n\) zeros on \((a,b)\).
A crucial role in the proof is played by the generalized Prüfer transformation.
Reviewer: Pavel Rehak (Brno)


34B24 Sturm-Liouville theory
34L15 Eigenvalues, estimation of eigenvalues, upper and lower bounds of ordinary differential operators
Full Text: DOI Link


[1] W.A. Coppel, Stability and asymptotic behavior of differential equations , D.C. Heath and Company, Boston, 1965. · Zbl 0154.09301
[2] M. Del Pino, M. Elgueta and R. Manasevich, Generalizing Hartman’s oscillation result for \((|x^\p|^p-2x^\p)^\p+c(t)|x|^p-2x=0\), \(p&gt;1\) , Houston J. Math. 17 (1991), 63-70. · Zbl 0733.34039
[3] Á. Elbert, A half-linear second order differential equation , in Qualitative theory of differential equations , Colloq. Math. Soc. János Bolyai 30 , Szeged, 1979, 153-180. · Zbl 0511.34006
[4] ——–, Oscillation and nonoscillation theorems for some nonlinear ordinary differential equations , in Ordinary and partial differential equations , Lecture Notes in Math. 964 , Springer-Verlag, New York, 1982, 187-212. · Zbl 0528.34034
[5] ——–, On the half-linear second order differential equations , Acta Math. Hungar. 49 (1987), 487-508. · Zbl 0656.34008
[6] Á. Elbert and T. Kusano, Oscillation and nonoscillation theorems for a class of second order quasilinear differential equations , Acta Math. Hungar. 56 (1990), 325-336. · Zbl 0732.34035
[7] E. Hille, Lectures on ordinary differential equations , Addison-Wesley Publ. Co., Reading, Mass., 1969. · Zbl 0179.40301
[8] H. Hoshino, R. Imabayashi, T. Kusano and T. Tanigawa, On second-order half-linear oscillations , Adv. Math. Sci. Appl. 8 (1998), 199-216. · Zbl 0898.34036
[9] E.L. Ince, Ordinary differential equations , Dover Publications, New York, 1956. · Zbl 0063.02971
[10] T. Kusano and Y. Naito, Oscillation and nonoscillation criteria for second order quasilinear differential equations , Acta Math. Hungar. 76 (1997), 81-99. · Zbl 0906.34024
[11] T. Kusano, Y. Naito and A. Ogata, Strong oscillation and nonoscillation of quasilinear differential equations of second order , Differential Equations Dynam. Syst. 2 (1994), 1-10. · Zbl 0869.34031
[12] T. Kusano, M. Naito and T. Tanigawa, Second-order half-linear eigenvalue problems , Fukuoka Univ. Sci. Rep. 27 (1997), 1-7. · Zbl 0917.34068
[13] T. Kusano and N. Yoshida, Nonoscillation theorems for a class of quasilinear differential equations of second order , J. Math. Anal. Appl. 189 (1995), 115-127. · Zbl 0823.34039
[14] H.J. Li and C.C. Yeh, Sturmian comparison theorem for half-linear second-order differential equations , Proc. Roy. Soc. Edinburgh Sect. A 125 (1995), 1193-1204. · Zbl 0873.34020
[15] J.D. Mirzov, On some analogs of Sturm’s and Kneser’s theorems for nonlinear systems , J. Math. Anal. Appl. 53 (1976), 418-425. · Zbl 0327.34027
[16] G. Sansone, Equazioni differenziali nel campo reale , 2nd ed., N. Zanichelli, Bologna, 1948. · Zbl 0041.41903
[17] W. Walter, Ordinary differential equations , Springer-Verlag, New York, 1998. · Zbl 0991.34001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.